Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Mar 15, 2023, 4:14 PM MST for Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2023, 4:14 PM MST (23:14 UTC)
- Expired
- Mar 15, 2023, 5:00 PM MST
- In force
- 46 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 112 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937
WUUS55 KVEF 152314
SVRVEF
AZC015-160000-
/O.NEW.KVEF.SV.W.0002.230315T2314Z-230316T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
414 PM MST Wed Mar 15 2023
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Southwestern Mohave County in northwestern Arizona...
* Until 500 PM MST.
* At 413 PM MST, a severe thunderstorm was located near Topock,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Yucca, Topock and Mohave Valley.
This includes Interstate 40 in Arizona between mile markers 1 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3471 11447 3475 11453 3487 11456 3499 11414
3473 11406 3469 11446
TIME...MOT...LOC 2313Z 256DEG 16KT 3480 11445
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Morgan2 follow-up statements
668
WWUS55 KVEF 152332
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
432 PM MST Wed Mar 15 2023
AZC015-160000-
/O.CON.KVEF.SV.W.0002.000000T0000Z-230316T0000Z/
Mohave AZ-
432 PM MST Wed Mar 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR SOUTHWESTERN MOHAVE COUNTY...
At 431 PM MST, a severe thunderstorm was located 9 miles northeast
of Topock, moving east at 20 mph. A second severe storm will cross
the Colorado River near Topock at about 440 PM MST.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs and trees.
Locations impacted include...
Yucca, Topock and Mohave Valley.
This includes Interstate 40 in Arizona between mile markers 1 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3471 11447 3475 11453 3487 11456 3499 11414
3473 11406 3469 11446
TIME...MOT...LOC 2331Z 256DEG 16KT 3482 11435
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Morgan664
WWUS55 KVEF 152353
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
453 PM MST Wed Mar 15 2023
AZC015-160002-
/O.EXP.KVEF.SV.W.0002.000000T0000Z-230316T0000Z/
Mohave AZ-
453 PM MST Wed Mar 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE COUNTY
WILL EXPIRE AT 500 PM MST...
This warning has been replaced by a new warning for southwestern
Mohave County, valid until 530 PM MST.
LAT...LON 3471 11447 3475 11453 3487 11456 3499 11414
3473 11406 3469 11446
TIME...MOT...LOC 2352Z 256DEG 16KT 3484 11425
$$
MorganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:29 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 15, 1:29 PM MST, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 129 PM PDT Wed Mar 15 2023 .SYNOPSIS...Storms are expected through early tonight becomes, with thunderstorms producing hail, gusty winds and heavy rain. Dry weather will follow the rest of the week but additional Pacific moisture will provide chances for unsettled weather late in the weekend. && .SHORT TERM...Through Thursday night. Any lingering showers and thunderstorms will diminish through the first part of the night as instability decreases. Scattered precipitation wont just shut off at sunset though like we sometimes see in convective situations as mid to upper level forcing will continue to hold together precipitation chances, mainly in Mohave County. Expecting precipitation to wind down slowly through the night, with highest rusk for impacts through about 11pm. Flooding and small hail will be the main concerns through the early overnight. By early Thursday morning, the shortwave will move east and weak anticyclonic flow will move in behind it. With it, drier mid level air is also expected. This all will bring precipitation to an end. Thursday will be a quiet weather day. Precipitation is not expected other than a very low chance for isolated showers in eastern Mohave County in the afternoon due to upslope flow and residual weak low level moisture. Temperatures will cool off about 5 degrees compared to today as cooler air filters in behind the exiting system, which will put most locations about 8-10 degrees below normal for this time of the year. Northerly breezes are expected tonight and Thursday morning before winds diminish Thursday afternoon with the slacking pressure gradient, however impacts will be limited as gusts of 25 to 35 MPH will be short lived. .LONG TERM...Friday through Tuesday. A more zonal pattern sets up as we head into the weekend. During this time, ensemble guidance depicts several subtle shortwaves passing through, with anomalous moisture (up to 150% of normal) in tow. This may be enough to produce light precipitation, mostly tied to upslope flow given the marginal forcing. The latest NBM give the area less than a 20% chance of precipitation Friday night as the first wave moves through. PoPs increase again Sunday afternoon, with the NBM giving Lincoln and Mohave Counties, as well as the Sierra and Spring Mountains, a 30-60% of precipitation. Snow levels for both these possible events are forecast to be between 5500-6500'. Other than the precipitation chances, the weekend looks rather pleasant with temperatures a few degrees below normal and light winds. Early next week, PoPs become more widespread as another potential atmospheric river looms in the Pacific. The exact timing, location, and trajectory of this AR is still uncertain, as the GEFS favors landfall in central/southern California while landfall in the Euro ensemble is along the US-Mexico border. Despite details being rather fuzzy, confidence is quite high in cool and wet conditions continuing through next week. The CPC 6-10 day outlook gives our CWA a 70+% probability of above-normal precipitation. It's the winter that just won't quit. && .AVIATION...For Harry Reid...Scattered showers and isolated thunderstorms will develop this afternoon, with the greatest chances over the mountains. The best chances for storms near the terminal should be between 00Z and 04Z, and any storm could drop ceilings to 3000 to 4000 feet and bring erratic, gusty winds and small hail. South to southwest winds are expected through the day, occasionally gusting as high as 25 knots, before shifting to the northwest tonight. Northerly winds gusting 15 to 20 knots are expected Thursday, especially in the morning, with quiet weather likely on Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and isolated thunderstorms are expected this afternoon and evening, primarily southeast of a line from Rachel to Independence to Barstow. The main threats with thunderstorms will be erratic, gusty winds, small hail, and low ceilings with terrain obscuration. Dry weather and breezy northerly winds are expected Thursday, with the strongest gusts of around 30 knots in the Colorado River Valley. Quieter weather is expected Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Nickerson LONG TERM...Woods AVIATION...Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Mar 15, 11:38 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1138 AM PDT WED MAR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY SNOW 5 NW MT. CHARLESTON 36.32N 115.70W
03/14/2023 E17.0 INCH CLARK NV MESONET
SNOWFALL WAS ESTIMATED BY THE BRISTLECONE
TRAIL SNOTEL. SNOW BEGAN 3/14 0700 AND ENDED
3/15 0700.
0926 AM FLASH FLOOD 2 ESE RED ROCK CANYON 36.13N 115.43W
03/15/2023 CLARK NV DEPT OF HIGHWAYS
FLOODING CLOSED BOTH DIRECTIONS OF HIGHWAY
159.
0500 PM HEAVY SNOW ASPENDELL 37.24N 118.60W
03/14/2023 M12.0 INCH INYO CA TRAINED SPOTTER
SNOW BEGAN 3/14 0800 AND ENDED 3/15 0200.
1014 AM FLOOD 1 NE COLORADO CITY 37.00N 112.98W
03/15/2023 MOHAVE AZ LAW ENFORCEMENT
HILDALE STREET, CENTRAL STREET, AND ACADEMY
AVENUE WERE CLOSED DUE TO RISES ON SHORT
CREEK.
&&
MORGANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 12:28 AM MST | Flood Watch | VEF | Mohave | 40 hr |
| Mar 15, 8:25 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Mar 15, 9:32 AM MST | Areal Flood Warning | VEF | Mohave | 16 hr |
| Mar 15, 11:13 AM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Mar 15, 1:22 PM MST | Areal Flood Warning | VEF | Mohave | 22 hr |
| Mar 15, 3:35 PM MST | Areal Flood Advisory | VEF | Mohave | 16 min |
| Mar 15, 3:38 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Mar 15, 3:51 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Mar 15, 4:51 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.